Hail, Atchison
- When
- May 24, 12:25 AM CST
- Where
- Atchison County, 0.69 mi N of Tarkio
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.440, -95.380
A thunderstorm produced one report of hail in Atchison county Missouri, May 24, 2008. Also, there were several thunderstorms with very heavy rains in the Grand River basin, and this caused the Grand River to go in flood near Sumner.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A thunderstorm produced one report of hail in Atchison county Missouri, May 24, 2008. Also, there were several thunderstorms with very heavy rains in the Grand River basin, and this caused the Grand River to go in flood near Sumner.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 23, 11:24 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1224 AM CDT SAT MAY 24 2008 ...AVIATION DISCUSSION... .DISCUSSION... NEEDED TO LOWER MIN TEMPERATURES OVER NORTHERN PORTIONS OF CWA AS STIFF EASTERLY BOUNDARY LAYER WINDS CONTINUE TO DRAW IN DRIER AIR FROM IL. WARM FRONT LIES NEAR LINN AND BATES COUNTIES BUT SEE NO SIGN OF THIS BOUNDARY LIFTING NORTH OVERNIGHT. CLOUDS HAVE INCREASED/THICKENED NORTH OF THE FRONT AND EXPECT TO SEE CLOUDY SKIES FOR THE REST OF THE NIGHT. SEVERAL CONVECTIVE COMPLEXES OVER KS INTO NE APPEAR TO BE MORPHING INTO ONE LINEAR MCS WITH SEVERAL SUPERCELLS PRECEDING IT OVER CENTRAL KS. BACKING OF THE 850MB WINDS IN ADVANCE OF THIS CONVECTION PLUS THE PRIMARY UPPER TROUGH SHOWING NO SIGNS OF MOVING EAST WILL WILL KEEP THIS COMPLEX OF STORMS FROM ADVANCING TOO FAST TO THE EAST. NONETHELESS...AS THIS SYSTEM EVOLVES OVERNIGHT IT EASILY COULD HOLD TOGETHER LONG ENOUGH TO REACH THE WESTERN CWA BY DAYBREAK SATURDAY. UNTIL THEN WILL STRIP AWAY POPS TILL AFT MIDNIGHT. MJ && .PREV DISCUSSION... /419 PM CDT FRI MAY 23 2008/ COMPLEX WEATHER PATTERN CONTINUES TO MAKE FORECASTS NOT SO CLEAR CUT. WESTERN UPPER LEVEL CUT OFF LOW PRESSURE IS FORECAST TO SPLIT INTO TWO PARTS ON SATURDAY...WITH ONE PORTION LIFTING INTO THE NORTHERN PLAINS WHILE THE OTHER PORTION RETROGRADES TO THE WEST COAST. AS THE LOW MOVES INTO THE NORTHERN PLAINS...THE UPPER RIDGE THAT HAS BEEN OVER THE FORECAST AREA WILL BE MOVING EAST OF THE REGION AND A SOUTHWEST FLOW WILL SET UP BY SATURDAY NIGHT. AS THE NORTHERN PLAINS SHORT WAVE MERGES WITH A TROUGH OVER EASTERN CANADA ON SUNDAY NIGHT...IT WILL START TO SUPPRESS THE UPPER RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY. AT THE SURFACE...THE WARM FRONT THAT CURRENTLY RESIDES IN SOUTHWEST MISSOURI AND SOUTHEAST KANSAS SHOULD JUMP NORTH BY SUNDAY MORNING AS A SURFACE HIGH MOVES FROM THE GREAT LAKES INTO THE EASTERN PART OF THE COUNTRY...SETTING UP A STRONG RETURN FLOW ACROSS THE FORECAST AREA. THIS WILL PUT THE FORECAST AREA IN A WARM AND HUMID AIR MASS FOR THE SUNDAY AND MONDAY TIME FRAME. THEN AS HIGH PRESSURE STARTS TO BUILD IN FROM SOUTH CENTRAL CANADA ON MONDAY...ASSOCIATED WITH THE EASTERN CANADIAN SHORT WAVE TROUGH...A COLD FRONT WILL START TO SLIDE SOUTH INTO THE FORECAST AREA. THIS FRONT SHOULD MOVE SOUTH OF THE FORECAST AREA BY TUESDAY MORNING. THE WARM FRONT TO THE SOUTH OF THE FORECAST AREA THIS AFTERNOON...MAY PROVIDE ENOUGH FOCUS FOR A FEW THUNDERSTORMS TO DEVELOP ALONG AND JUST TO ITS NORTH WHERE SOME WEAK THETA E ADVECTION IS APPARENT ON THE 850 MB SURFACE. IF THESE STORMS DO POP UP...THEY WOULD HAVE THE POTENTIAL OF PRODUCING HAIL AND STRONG WINDS. ANY DEVELOPMENT THIS EVENING SHOULD BE SOMEWHAT DIURNALLY DRIVEN...SO WOULD EXPECT BY SHORTLY AFTER SUNSET THE ACTIVITY WOULD BE DYING DOWN...AS THE STRONG BACKED LLJ FOCUSES ON THE SEVERE CONVECTION OUT IN WESTERN KANSAS. OVERNIGHT TONIGHT...THERE WILL BE A CHANCE THAT A STORM COMPLEX IN KANSAS WOULD TRY TO BUILD TO THE EAST INTO EASTERN KANSAS AND WESTERN MISSOURI...BUT THE MORE LIKELY FOCUS WILL STAY TO THE WEST OF THE FORECAST AREA IN THE MAIN THETA E AXIS ACROSS CENTRAL KANSAS. FOR SATURDAY AFTERNOON AND EVENING...AGAIN CONCERN FOCUSES ON THE WARM FRONT WHICH SHOULD BECOME MORE ORIENTED NORTHWEST TO SOUTHEAST FROM EASTERN NEBRASKA TO SOUTHWEST MISSOURI. CONVECTION WILL BE POSSIBLE ALONG AND AHEAD OF THE DRY LINE WHICH SHOULD BE FURTHER TO THE EAST...IN CENTRAL KANSAS...WITH THE STORMS POSSIBLY DEVELOPING AS FAR EAST AS WESTERN MISSOURI. ON SUNDAY...WITH THE OUTLOOK AREA IN THE WARM SECTOR...A MORE SUMMERLIKE REGIME WILL BE OCCURRING...WITH CONVECTION POSSIBLE JUST ABOUT ANYWHERE IN THE FORECAST AREA. MODELS SHOW LITTLE IN THE WAY OF A CAP...SO CONVECTION COULD GET GOING FAIRLY EARLY...ESPECIALLY IF ANY KIND OF WEAK SHORT WAVES EXIST IN THE SOUTHWEST FLOW ACROSS THE REGION. ON MONDAY WITH THE COLD FRONT DROPPING SOUTH INTO THE REGION...IT SHOULD PROVIDE THE MAIN FOCUS FOR STORM DEVELOPMENT...AND WILL CONTINUE TO DO SO UNTIL IT EXITS THE REGION. WITH THE WEST TO EAST ORIENTATION OF THIS BOUNDARY...THERE IS A CONCERN FOR TRAINING OF THUNDERSTORMS AS THIS FRONT SLOWLY MOVES SOUTH...SO FLOODING MAY BECOME AN ISSUE. WE MAY END UP WITH A FLOOD WATCH BEFORE THIS HOLIDAY WEEKEND IS OVER. FOR THE MID WEEK TO LATE WEEK PERIOD...A BRIEF DRY PERIOD WILL BE POSSIBLE FOR WEDNESDAY...BUT AFTER THAT...WITH ONLY A WEAK UPPER RIDGE ACROSS THE REGION...ANY MINOR SHORT WAVES CRESTING THIS RIDGE WOULD HAVE THE POTENTIAL OF SETTING OFF CONVECTION. CURRENTLY MODELS ARE SUGGESTING A WAVE ON LATE THURSDAY NIGHT AND INTO FRIDAY MAINLY TARGETING THE NORTHERN PORTIONS OF MISSOURI. WILL HAVE SOME LOW POPS TO COVER THAT POSSIBILITY. PC && .AVIATION... FOR THE 06Z TAFS...BAND OF SHOWERS AND THUNDERSTORMS WHICH FORMED FROM SOUTHEAST NE THROUGH NORTHEAST KS WILL LIKELY PASS THROUGH THE STJ TERMINAL BETWEEN 06-08Z WITH VFR CEILINGS. OTHERWISE...VFR CEILINGS AT MCI AND MKC WILL SHORTLY DROP INTO THE MVFR CATEGORY UNDER A STIFF EASTERLY SURFACE WIND. LARGE AREA OF CONVECTION OVER CENTRAL KS WILL LIKELY WEAKEN AS IT NEARS THE KS/MO STATE LINE TOWARDS DAYBREAK. WILL GO WITH VCTS STARTING AROUND 09Z-10Z AND END BY MID MORNING. AMENDMENTS LIKELY IF ACTIVITY DOES NOT WEAKEN FAST ENOUGH. MVFR CEILINGS WILL THIN/SCATTER OUT BY EARLY AFTERNOON. WITH THE WARMFRONT LIKELY IN THE VICINITY OF THE TERMINALS WILL LEAVE THE PROB30 GROUP GOING FOR THUNDERSTORMS DURING THE AFTERNOON HOURS. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 102 PM CDT FRI MAY 23 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 102 PM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING. DEPENDING ON HOW WARM AFTERNOON TEMPERATURES CAN REACH LATE THIS AFTERNOON...AREAS SOUTH AND WEST OF A LINE FROM TARKIO TO RICHMOND TO MACON WILL SEE THE HIGHEST PROBABILITIES OF ANY THUNDERSTORM DEVELOPMENT. SEVERE WEATHER IS NOT EXPECTED...HOWEVER AN ISOLATED STRONG THUNDERSTORM MAY BE POSSIBLE WITH LARGE HAIL AND LOCALLY HEAVY RAINFALL THE PRIMARY THREAT. THUNDERSTORMS WHICH DEVELOP ACROSS WESTERN KANSAS LATER TONIGHT MAY REACH TOWARDS THE WESTERN PORTIONS OF THE OUTLOOK AREA TOWARDS SATURDAY MORNING. IF THUNDERSTORMS CAN HOLD TOGETHER AS THEY MOVE EAST...AN ISOLATED STRONG THUNDERSTORM CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY AFTERNOON AND EVENING...THERE WILL BE THE POTENTIAL OF SEVERE STORMS DEVELOPING IN NORTHEAST KANSAS AND SOUTHEAST NEBRASKA...THAT COULD ALSO IMPACT THE NORTHWEST PORTIONS OF MISSOURI SATURDAY EVENING...MAINLY WEST OF INTERSTATE 35. NORTHEAST KANSAS...INCLUDING THE TROY...EFFINGHAM AND ATCHISON AREAS WOULD BE THE MORE FAVORED AREA FOR TORNADIC DEVELOPMENT WITH THESE STORMS. ON SUNDAY...WITH A SUMMER LIKE AIRMASS ACROSS THE OUTLOOK AREA...PULSE TYPE AFTERNOON THUNDERSTORMS MAY DEVELOP...SOME WHICH COULD PRODUCE DAMAGING WINDS OR HAIL. THEN SUNDAY NIGHT...A THUNDERSTORM COMPLEX MAY FORM OVER IOWA AND SOUTHEAST NEBRASKA THAT COULD MOVE SOUTH INTO EXTREME NORTHERN MISSOURI DURING THE LATE NIGHT HOURS. THESE STORMS WOULD BE CAPABLE OF PRODUCING STRONG WINDS...HAIL AND VERY HEAVY RAINFALL...WHICH COULD CAUSE FLOODING PROBLEMS. THESE STORMS MAY BE ONGOING ACROSS NORTHERN MISSOURI MONDAY MORNING...AS A COLD FRONT MOVES SOUTH INTO THE REGION. ADDITIONAL THUNDERSTORM DEVELOPMENT ALONG THIS FRONT AS IT MOVES TO THE SOUTH WILL BE POSSIBLE MONDAY AFTERNOON...MONDAY NIGHT AND INTO TUESDAY. THIS MAY PRODUCE REPEATED ROUNDS OF STORMS ACROSS MISSOURI AND EASTERN KANSAS...AND FLOODING WILL BE A CONCERN. AS THE COLD FRONT DROPS SOUTH OF MISSOURI TUESDAY NIGHT...THE THREAT OF STRONG STORMS WILL DIMINISH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE HOLIDAY WEEKEND...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. REPORTS OF FLOODING ARE ALSO REQUESTED. PC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1231 AM CDT SAT MAY 24 2008 MOZ001-240600- ATCHISON- 1231 AM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN ATCHISON COUNTY UNTIL 100 AM CDT... AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF ROCKPORT...OR 10 MILES NORTHWEST OF TARKIO...MOVING NORTH AT 35 MPH. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN ATCHISON COUNTY. HAIL TO PENNY SIZE...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. STOFLET
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 112 AM CDT SAT MAY 24 2008 MOZ001-002-240645- ATCHISON-NODAWAY- 112 AM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ALERT FOR EASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES UNTIL 145 AM CDT... AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAIRFAX...OR 8 MILES SOUTH OF TARKIO... MOVING NORTHEAST AT 35 MPH. THIS STORM WILL BE NEAR... TARKIO BY 120 AM CDT. THE TOWN OF WESTBORO IS ALSO IN THE PATH OF THIS STORM. HAIL TO PENNY SIZE...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. STOFLET
The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 06:27 UTC.
1 hail, 1 flood. Local standard time, as filed.
The Grand River near Sumner crested at 29.27 feet, or 3.27 feet above flood stage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97041, 100025.